Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Kansas City, MO

May 4, 2020Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2020, 9:12 AM CDT for Linn County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 9:12 AM CDT (14:12 UTC)
Expired
May 4, 2020, 9:45 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:43 AM CDTHAIL 13 S Mound City, KSLARGE HAIL...CRACKED CAR WINDSHIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS53 KEAX 041412
SVREAX
KSC107-041445-
/O.NEW.KEAX.SV.W.0029.200504T1412Z-200504T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
912 AM CDT Mon May 4 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Linn County in east central Kansas...

* Until 945 AM CDT.

* At 912 AM CDT, a severe thunderstorm was located near Kincaid, or 9
  miles northeast of La Harpe, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mound City and Blue Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9508 3821 9508 3825 9507 3825 9475
      3804 9475 3803 9478
TIME...MOT...LOC 1412Z 247DEG 39KT 3802 9519 

HAIL...1.25IN
WIND...60MPH
 
$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:14 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 4, 6:14 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
614 AM CDT Mon May 4 2020

.Discussion...
Issued at 358 AM CDT MON MAY 4 2020

A complex forecast is in store for the region today with multiple
rounds of showers and thunderstorms expected, some likely to be
severe at times. Currently, a shortwave trough has supported
cyclogenesis over eastern Colorado. Elevated storms have been
ongoing along the CO/NE border throughout the night along the leading
edge of a LLJ and mid level frontogenetic boundary. This complex of
storms will become a major player in the evolution of our severe
weather today as CAM guidance continues to trend towards a MCS
developing from this region. Synoptically, this set up looks likely
as a elevated warm front currently over central OK quickly advects
northward with frontogenesis strengthening this morning. This will
allow the current MUCAPE field of 1000-2000 J/kg over western and
southern KS to move northward providing a favorable path for any MCS
that develops. Corfidi vectors of 40-50kts favor a E then ESE
movement which would take any MCS near the KS/NE border right into
our CWA and possibly the KC Metro.

To complicate this possible scenario, elevated convection is
expected to develop quickly along the elevated frontogenetic
boundary between 850-700mb forming over south central Kansas. With
plenty of MUCAPE and effective shear(50+kts)to work with, these
storms will quickly develop strong updrafts which may become
supercellular in a NW-SE orientation along the boundary. Storm motion
and effective shear vectors will be oriented off the boundary which
may allow these storms to stay discrete longer. This may inhibit a
strong cold pool from developing which would limit the main severe
threat to large hail. The factor that may alter this assessment is
if that MCS can get going and ride along that boundary then winds
may be realized to the surface. If that were to occur the forward
propagation vectors according to soundings would be around 70kts. So
this forecast will very much depend on which of the two features
develops and becomes predominant first. We are leaning towards the
MCS not developing quick enough and the discrete elevated storms
becoming the main mode as the warm front lifts into our area. This
would put possible severe storms near the KS/MO border around 9-10am
with large hail, heavy rain, and frequent lightning. The MCS may
then become the second round of possible severe weather as it moves
into the area roughly around 1-2pm, according to the CAM solutions.
As the low pressure system passed to the south of the KC Metro in
the late afternoon another possible round of severe weather could
occur along the cold front in our southern CWA near Clinton and
Sedalia with wind becoming a bigger player. The main threat with
this third feature looks to be more of an issue for Springfield, but
would be worth monitoring if things shifted slightly north.
Stratiform precipitation may lag behind through most of the late
afternoon and evening depending on how big this complex gets today,
which will keep us rather cool with highs only in the low to mid
60s.

Low clouds and an inverted surface trough over northern Missouri
will keep a good portion of our area cooler going into Tuesday. A 10
degree temperatures gradient will set up from KC to Kirksville with
67 to 57F forecasted as KC clears out later in the afternoon. A fall
like synoptic pattern will then set up with straight northerly flow
and high pressure in place through Thursday. This will keep our
temperatures mild with highs in the low to mid 60s through the work
week. Some isolated showers may form up over central Missouri
Wednesday, but not all guidance is on board with the shortwave that
will cause that, so PoPs remain on the lower end. Models continue to
show a quick moving shortwave in the NW flow aloft pushing through
Friday, brining rain chances back to the region. Low temperatures
Saturday are worth monitoring as we could see frost-like
temperatures over northern Missouri Saturday morning as a very
unseasonably cold air mass overtakes the eastern portion of the
country, with us being on the western edge.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 608 AM CDT MON MAY 4 2020

This forecast period will be very active with impacts to aviation
with multiple rounds of thunderstorms early in the period and
IFR/MVFR ceilings in the evening through the overnight hours.
Scattered thunderstorms are forming over central and western
Kansas currently. These storms are expected to build into the
KS/MO state line region by 15-16Z with the greatest chance of on-
station thunderstorms being after 17-18Z. These storms will likely
cause impacts and could become severe with damaging wind gusts and
large hail possible, especially along and south of the Missouri
River. As the thunderstorms start to move to the east of the
terminals a IFR ceilings will quickly overtake the area. The rain
will likely stop around midnight, but the IFR ceilings will
persist overnight until just before sunrise tomorrow when they
rise to MVFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, May 4, 5:18 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Mon May 4 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Mon May 4 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will move into the area later this morning and persist
through the afternoon hours. A few of these storms may be severe,
especially south of Interstate 70. Heavy rainfall leading to
localized flooding will also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected for the remainder of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:15 AM CDTSpecial Weather StatementEAXAtchison45 min
May 4, 9:20 AM CDTSevere Thunderstorm WarningEAXLinn, Miami40 min
May 4, 9:23 AM CDTSpecial Weather StatementEAXLeavenworth52 min
May 4, 9:39 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte36 min
May 4, 9:43 AM CDTSevere Thunderstorm WarningEAXLinn47 min
May 4, 9:56 AM CDTSevere Thunderstorm WarningEAXLinn, Miami34 min
May 4, 10:15 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte45 min
May 4, 11:09 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami51 min
May 4, 11:37 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami53 min
May 4, 11:52 AM CDTSpecial Weather StatementEAXWyandotte38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.